The authors previously had found that mice exposed to an anesthetizing concentration of nitrous oxide (1.45 atm) for only one to two hours would convulse when picked up by the tail following anesthesia.1 In the present study they examined seven other anesthetics to discover whether this withdrawal (dependence) phenomenon was unique to nitrous oxide. Groups of mice were exposed to an ED50 of each agent for different periods of time and were tested for the incidence of withdrawal convulsions until they disappeared. Withdrawal convulsions occurred after 4-15 min of exposure to nitrous oxide, ethylene, and cyclopropane and (to a very slight extent), diethyl ether, and disappeared within 90 min in every instance. Convulsions were not elicited following exposure to halothane, enflurane, isoflurane, or fluroxene. The withdrawal syndrome following exposure to nitrous oxide was not changed by pretreatment with either α -methyldopa or reserpine, and thus a possible relationship between sympathomimetic action of the agents and the production of dependence appears unlikely.